MAUDE Adverse Event Report: BAUSCH + LOMB BASIC VACUUM PHACO PACK; UNIT, PHACOFRAGMENTATION

BAUSCH + LOMB BASIC VACUUM PHACO PACK; UNIT, PHACOFRAGMENTATION
Model Number BL5110
Medical Device Problem Code Particulates (1451)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation completed.Seven light blue irrigation sleeves and one dark blue irrigation sleeve were returned in the small parts pouch.The original packaging was not returned.The part numbers and lot numbers cannot be verified or determined.Visual inspection found the samples dirty with particulates visible on the tips.Microscopic examination found dark blue speckles visible in the material of the tips.These samples will be sent to the vendor for evaluation.The sterilization and lot history records were reviewed and found to be acceptable.
 
Event or Problem Description
The user facility reports observing what appears to be glitter in the eye wounds of several patients.The glitter has been observed during post-op examination with a slit lamp over the past several months.The users reported noticing the sleeves that cover the phaco tip and i/a tips appear to have glitter or a shimmer on the surface.To date, there have been no patient complications due to this issue.
 
Additional Manufacturer Narrative
Correction of model number from bl5111 to bl5110.
 
Additional Manufacturer Narrative
Evaluation completed.Seven light blue irrigation sleeves and one dark blue irrigation sleeve was returned in the small parts pouch.The original packaging was not returned.The part numbers and lot numbers cannot be verified or determined.Visual inspection found the samples dirty with particulates visible on the tips.Microscopic examination found dark blue speckles visible in the material of the tips.These samples will be sent to the vendor for evaluation.
 
Additional Manufacturer Narrative
Based on the results of our root cause investigation, it has been determined that the reported particulate is not related to any damage or malfunction of the product.Our investigation has concluded that the observed particles are originating from the metallic cap assembled to the needle wrench which when packaged in the same pouch with the silicone irrigation sleeve results in microscopic particles being transferred from the needle wrench cap to the irrigation sleeve.All products have been found to comply with specifications and function as intended.Additionally, there have been no reports of post-surgical adverse reaction.However, due to increased sightings of microscopic particles and our ongoing continuous improvement activities, we have taken measures to identify an internal cleaning process related to needle wrench assembly to address the reported events.Validation activities have been completed and the process has been implemented.In addition, we are reviewing our component specifications related to particulate matter and will revise specifications, where necessary to better align with customer expectations.As a result of this additional information, it has been determined that the issue documented in this report does not meet the criteria of a reportable malfunction and the complaint record will be revised accordingly.

Brand Name
BASIC VACUUM PHACO PACK
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
BAUSCH + LOMB
rochester NY 14609
MDR Report Key6195360
Report Number0001920664-2016-00465
Device Sequence Number18960245
Product Code HQC
UDI-Device Identifier20757770057010
UDI-Public(01)20757770057010(17)180227
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K063331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/27/2018
Device Model NumberBL5110
Device Lot NumberV8008
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/29/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date12/21/2016
Supplement Report FDA Received Date12/22/2016
01/25/2017
06/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1